July 6 2012, 12:43 pm PT | Posted in: Drugs
I’ve been reading your blog for a long time and really appreciate the time you take to help inform people about hair loss. I’m 22 years old and have some extensive MPB-caused hair loss (started balding around age 18). I have seen numerous dermatologists and have been prescribed Propecia for the hair loss. However, I always have negative side effects when I take Propecia (pain in testicles and frequent urination), and have been unable to take the medication for more than a week before having to stop. I have even tried lower does (.5mg and .25mg) and still had the side effects, so I know that I cannot use Propecia
However, my question is related to Dutasteride - especially because of the new report you recently put on the blog. While I understand that the proper/safe dosage for taking Dutasteride is unclear at this point, I was wondering if you think that someone (like myself) who has had negative side effects from Propecia, would be likely to have negative side effects from Dutasteride?
Does having negative side effects from Propecia make it likely to have similar negative side effects from Dutasteride, or do the medications work differently and create different responses in patients? I would like to try a small dosage of dutasteride, and that is why I am writing to you with this question.
Thanks so much for your help!
Dutasteride is similar to Propecia (finasteride) in its mechanism of action, so if you have side effects from one you would likely have the same side effects from the other.
Of note, dutasteride has a HIGHER percentage of side effects than Propecia. How that translates between one person taking the two medications and its side effect profile is not clear. It would be an assumption that you would have more side effects if you switch from Propecia to dutasteride.